Iowa, 2022

Funnel Clouds in Iowa, August 20, 2022

August 20, 2022 · NWS DMX · 5 events in 4 counties and zones

A surface low passed across the area and while most thunderstorms activity pushed east of the area, a few showers lingered across Iowa. The environment was not primed for severe storms with modest instability, however there was sufficient 0-1 km CAPE that allowed for low level stretching, enhanced by the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface low passed across the area and while most thunderstorms activity pushed east of the area, a few showers lingered across Iowa. The environment was not primed for severe storms with modest instability, however there was sufficient 0-1 km CAPE that allowed for low level stretching, enhanced by the surface low. This resulting in several funnel clouds being reported across east central Iowa in the morning to early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 20, 5:40 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 20, 5:40 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 AM CDT Sat Aug 20 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 359 AM CDT Sat Aug 20 2022

Forecast Highlights:

- Additional showers and thunderstorms today, low severe threat
- Dry and warmer conditions return Saturday evening through first
half of work week
- Returning chances for more active weather by late next week,
gradual warming

After the active weather experienced yesterday, quieter conditions
have largely taken over Iowa early this morning, though lingering
showers largely exist over the eastern half of the state. The cold
front paired with the closed low pressure system centered over
northern Iowa can be seen well per observations, which is currently
just east of I-35. This front is overall not causing any major
temperature differences, ranging in the mid to upper 60s across the
region paired with light winds. With the abundance of moisture
present and winds remaining largely on the light side, areas of
patchy localized fog may occur through sunrise, especially north and
east before dissipating. The aforementioned low pressure system is
expected to slowly push east out of the state through today, though
additional chances for showers and thunderstorms are expected for
much of the day. Instability values from soundings look to be on the
moderate side, generally under 1000 J/kg over northern and eastern
Iowa, along with weaker shear values generally less than 20 knots.
Guidance overall agrees that any lingering chances for showers and
storms today would occur along and east of I-35 in the late morning
through early evening, though considering the conditions previously
mentioned, the severe threat looks minimal but cannot completely
rule out a strong storm or two. Any hazards possible include heavier
downpours at times with potential rainfall totals up to a half-inch
to inch, along with small hail and some gusty winds. The potential
for funnel clouds exists as well during the same time frame, as
surface CAPE values greater than 100J/kg with any updrafts may allow
for brief occurrences though likely causing no major impacts. As
winds shift northerly on the backside of the departing low through
today, temperatures will be slightly cooler than previous days in
the 70s.

A broad area of ridging developing over the northwestern CONUS is
expected to push high pressure down into the region over the next
few if not several days, bringing dry and relatively quiet
conditions into this evening and likely remaining through the first
half of next week. By Wednesday, a small surge of moisture with a
disturbance moving across the upper Midwest is suggested to bring in
the next chance for precipitation per the GFS, though as the
shortwave becomes more pronounced Thursday with increased
moisture will chances possibly be somewhat higher. The GFS
guidance depicts higher QPF amounts in Minnesota and Wisconsin
with this system where the conditions are more favorable, whereas
the Euro has the heavier QPS axis further south into Iowa. By the
end of the work week and into the weekend, a deepening trough
looks to travel into the Central Plains, which looks to currently
be the most promising for bringing higher rainfall amounts. More
specific details in regards to these systems are expected in the
coming days, as uncertainty on the timing and placement is high at
this time. Temperatures will gradually increase each day, with
highs gradually reaching back into the mid to upper 80s by
Wednesday/Thursday and remaining warmer into next weekend.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 639 AM CDT Sat Aug 20 2022

IFR/LIFR conditions remain across the northern terminals through the
morning, due to very low ceilings and the presence of patchy fog
causing reduced visibilities. Fog should lift in the next few hours
following daybreak, though low ceilings will remain into the early
afternoon. KDSM and KOTM will experience MVFR/IFR conditions
through the morning to early afternoon as the stratus deck pushes
further through the state. Showers are possible across central and
eastern Iowa, though a few thunderstorms are also possible into
the afternoon through early evening. By 00z, conditions should dry
out for all, with improving conditions across all sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Bury/rev
AVIATION...Bury
Hazardous weather outlook, Aug 20, 3:46 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
446 AM CDT Sat Aug 20 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
446 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Scattered, mainly non severe thunderstorms will occur this afternoon
and evening. Gusty winds and small hail will be possible with some
of the storms this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and scattered thunderstorms will be possible Thursday into
Friday. The chances for any severe weather will be determined by
midweek next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

REV

The radar

The Des Moines radar (KDMX), 92 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grundy

When
August 20, 8:48 AM CST
Where
Grundy County, 0.69 mi S of Beaman
Reported by
Public
Coordinates
42.220, -92.820

Funnel Cloud, Tama

When
August 20, 9:56 AM CST
Where
Tama County, 3.58 mi W of Dysart
Reported by
Trained Spotter
Coordinates
42.170, -92.390

Funnel Cloud, Grundy

When
August 20, 10:50 AM CST
Where
Grundy County, 3.63 mi W of Dike
Reported by
Public
Coordinates
42.460, -92.700

Pictures of a funnel cloud north of highway 20 between mile markers 212 and 213.

Funnel Cloud, Black Hawk

When
August 20, 10:58 AM CST
Where
Black Hawk County, 2.15 mi ESE of Boies
Reported by
Public
Coordinates
42.610, -92.340

Delayed report via social media of a funnel cloud between Janesville and Cedar Falls. Time and location estimated via radar.

Funnel Cloud, Marshall

When
August 20, 12:33 PM CST
Where
Marshall County, 1.24 mi SE of La Moille
Reported by
Public
Coordinates
42.020, -93.010

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053229, 1053230, 1053231, 1053232, 1053233.